Alert archive / Tennessee / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 61, NWS Nashville, TN

May 21, 20139 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 21, 2013, 1:26 PM CDT for 9 counties in Tennessee. It was in force for 34 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2013, 1:26 PM CDT (18:26 UTC)
Expired
May 21, 2013, 2:00 PM CDT
In force
34 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Cannon County, TN, DeKalb County, TN, Jackson County, TN, Putnam County, TN, Rutherford County, TN, Smith County, TN, Trousdale County, TN, Warren County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 60 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 1:33 PM CDTTSTM WND DMGCarthage, TNMULTIPLE TREES DOWN AROUND TOWN
May 21, 1:36 PM CDTTSTM WND GST 54Alexandria, TN
May 21, 1:52 PM CDTTSTM WND DMGCarthage, TNTREES DOWN ACROSS THE COUNTY.
May 21, 2:02 PM CDTTSTM WND DMG4 Sw Gainesboro, TNTREES AND POWERLINES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.4 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2013-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2248 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2013-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2248 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
675 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

828 
WUUS54 KOHX 211826
SVROHX
TNC015-041-087-141-149-159-169-177-189-211900-
/O.NEW.KOHX.SV.W.0061.130521T1826Z-130521T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
126 PM CDT TUE MAY 21 2013

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN PUTNAM COUNTY IN MIDDLE TENNESSEE...
  EAST CENTRAL RUTHERFORD COUNTY IN MIDDLE TENNESSEE...
  SMITH COUNTY IN MIDDLE TENNESSEE...
  EASTERN TROUSDALE COUNTY IN MIDDLE TENNESSEE...
  NORTHWESTERN WARREN COUNTY IN MIDDLE TENNESSEE...
  EASTERN WILSON COUNTY IN MIDDLE TENNESSEE...
  NORTHERN CANNON COUNTY IN MIDDLE TENNESSEE...
  DE KALB COUNTY IN MIDDLE TENNESSEE...
  SOUTHWESTERN JACKSON COUNTY IN MIDDLE TENNESSEE...

* UNTIL 200 PM CDT

* AT 124 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE SEVERE
  STORMS EXTENDED FROM 7 MILES NORTHWEST OF CARTHAGE TO 9 MILES NORTH
  OF WOODBURY TO 7 MILES WEST OF WOODBURY...AND WERE MOVING EAST AT
  35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WOODBURY...CARTHAGE...SMITHVILLE...GORDONSVILLE...HICKMAN...SOUTH
  CARTHAGE...LIBERTY...DOWELLTOWN...GRANVILLE...CENTER HILL LAKE...
  EDGAR EVANS STATE PARK AND GREEN HILL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL ONE INCH OR LARGER. FOR YOUR SAFETY...TAKE SHELTER INSIDE A
STURDY BUILDING NOW.

&&

LAT...LON 3639 8568 3592 8572 3575 8579 3579 8628
      3600 8622 3644 8611
TIME...MOT...LOC 1826Z 277DEG 29KT 3633 8601 3595 8611
          3580 8617

$$

FORECASTER:
11
1 follow-up statement
772 
WWUS54 KOHX 211844
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
144 PM CDT TUE MAY 21 2013

TNC149-169-189-211854-
/O.CAN.KOHX.SV.W.0061.000000T0000Z-130521T1900Z/
RUTHERFORD TN-TROUSDALE TN-WILSON TN-
144 PM CDT TUE MAY 21 2013

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WILSON...EASTERN
TROUSDALE AND EAST CENTRAL RUTHERFORD COUNTIES IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
WARNED AREA.

LAT...LON 3639 8568 3592 8572 3575 8579 3579 8616
      3596 8603 3597 8602 3598 8603 3642 8598
TIME...MOT...LOC 1844Z 274DEG 39KT 3638 8578 3613 8577
          3584 8585

$$

TNC015-041-087-141-159-177-211900-
/O.CON.KOHX.SV.W.0061.000000T0000Z-130521T1900Z/
PUTNAM TN-SMITH TN-WARREN TN-CANNON TN-DE KALB TN-JACKSON TN-
144 PM CDT TUE MAY 21 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
JACKSON...DE KALB...NORTHERN CANNON...NORTHWESTERN WARREN...EASTERN
SMITH AND NORTHWESTERN PUTNAM COUNTIES UNTIL 200 PM CDT...

AT 138 PM CDT...THE PUBLIC REPORTED DAMAGING WINDS IN EXCESS OF 60 
MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 10 MILES 
NORTHEAST OF CARTHAGE TO 6 MILES SOUTHEAST OF GORDONSVILLE TO 8 
MILES EAST OF WOODBURY...MOVING EAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
  WOODBURY...SMITHVILLE...CARTHAGE...GORDONSVILLE...GRANVILLE...
  PLEASANT SHADE...HICKMAN...CENTER HILL LAKE...EDGAR EVANS STATE
  PARK...SOUTH CARTHAGE...LIBERTY AND GREEN HILL.

LAT...LON 3639 8568 3592 8572 3575 8579 3579 8616
      3596 8603 3597 8602 3598 8603 3642 8598
TIME...MOT...LOC 1844Z 274DEG 39KT 3638 8578 3613 8577
          3584 8585

$$

27

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 1:06 PM CDT, 20 minutes earlier.

Area forecast discussion, May 21, 1:06 PM CDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
106 PM CDT TUE MAY 21 2013

.MESOSCALE UPDATE...

STRONG GUST FRONT EJECTING OUT EAST OF A LINE OF SHOWERS AND
STORMS NEAR THE I-65 CORRIDOR HAS PRODUCED WINDS OVER 50 MPH AND
MULTIPLE TREES...POWERLINES AND BRANCHES DOWN...MANY IN AND AROUND
THE NASHVILLE METRO AREA. STRONG TO SEVERE WINDS WILL CONTINUE
ALONG THE GUST FRONT WHICH IS NEAR WESTMORELAND DOWN TO LEBANON
DOWN TO LEWISBURG. STORMS ON EITHER SIDE OF THIS BOUNDARY WILL BE
CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS AND WINDS UP
TO 60 MPH.

WILL EXPECT THESE THREATS TO CONTINUE WELL EAST OF I-65 AS
UNSTABLE CONDITIONS REMAIN OVER ALL OF MIDDLE TN.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

AL
Hazardous weather outlook, May 21, 12:50 PM CDT, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
1250 PM CDT TUE MAY 21 2013

TNZ005>011-022>034-056>066-075-077>080-093>095-221300-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
1250 PM CDT TUE MAY 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR ALL OF MIDDLE
TENNESSEE TODAY AND TONIGHT.

AN AREA OF SHOWERS AND THUNDERSTORMS MOVING ACROSS THE MID STATE
WILL PRODUCE VERY HEAVY RAINFALL...GUSTY WINDS AND DEADLY LIGHTNING.
A FEW OF THE STORMS COULD BECOME SEVERE WITH HAIL UP TO QUARTER SIZE
AND WINDS UP TO 60 MPH.

LATER TONIGHT...AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL SWING
ACROSS THE REGION. ADDITIONAL SHOWERS AND STORMS SPREADING INTO THE
AREA OVERNIGHT COULD BECOME STRONG TO SEVERE...WITH DAMAGING WINDS
AND LARGE HAIL BEING THE MAIN THREATS. LOCALLY HEAVY RAINFALL AND
LOCALIZED FLOODING WILL ALSO BE POSSIBLE WITH THE HEAVIER SHOWERS
AND STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS ARE NEEDED TODAY INTO TONIGHT.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

AL

In the hours before

Local storm report, May 21, 1:02 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
102 PM CDT TUE MAY 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0101 PM     HAIL             LA VERGNE               36.00N  86.57W
05/21/2013  E0.70 INCH       RUTHERFORD         TN   TRAINED SPOTTER

&&

EVENT NUMBER OHX1300420

AL
Local storm report, May 21, 1:09 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
109 PM CDT TUE MAY 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     HAIL             2 NNE SMYRNA            36.01N  86.50W
05/21/2013  E0.88 INCH       RUTHERFORD         TN   AMATEUR RADIO

            NICKEL HAIL AT KMQY.

&&

EVENT NUMBER OHX1300421

AL
Local storm report, May 21, 1:15 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
115 PM CDT TUE MAY 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0107 PM     TSTM WND GST     2 NNE SMYRNA            36.01N  86.50W
05/21/2013  M76 MPH          RUTHERFORD         TN   AWOS

            66 KNOTS REPORTED AT KMQY.

&&

EVENT NUMBER OHX1300422

AL
Local storm report, May 21, 1:17 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NASHVILLE TN
117 PM CDT TUE MAY 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0109 PM     TSTM WND GST     2 NNE SMYRNA            36.01N  86.50W
05/21/2013  M77 MPH          RUTHERFORD         TN   AWOS

            66 KNOTS REPORTED AT KMQY.

&&

CORRECTED EVENT TIME...EVENT

EVENT NUMBER OHX1300422

AL
Local storm report, May 21, 1:21 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
121 PM CDT TUE MAY 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1247 PM     TSTM WND DMG     MOUNT JULIET            36.21N  86.52W
05/21/2013                   WILSON             TN   TWITTER

            TREES AND POWER LINES DOWN ALONG SADDLEWOOD DRIVE WITH
            THE GUST FRONT

&&

EVENT NUMBER OHX1300423

AL
Local storm report, May 21, 1:22 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
122 PM CDT TUE MAY 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0118 PM     HAIL             3 N LEBANON             36.25N  86.32W
05/21/2013  E1.00 INCH       WILSON             TN   TRAINED SPOTTER

            QUARTER SIZE HAIL AND STRONG WINDS.

&&

EVENT NUMBER OHX1300424

AL

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 3:57 AM CDTSpecial Weather StatementOHXHouston, Montgomery, Stewart48 min
May 21, 4:40 AM CDTSpecial Weather StatementOHXBenton, Houston, Montgomery, Stewart50 min
May 21, 4:51 AM CDTSpecial Weather StatementOHXCheatham, Dickson, Montgomery, Robertson39 min
May 21, 6:04 AM CDTSpecial Weather StatementOHXHickman41 min
May 21, 10:20 AM CDTSpecial Weather StatementOHXBenton, Houston, Humphreys, Stewart40 min
May 21, 11:01 AM CDTSpecial Weather StatementOHXBenton, Dickson, Hickman, Houston, Humphreys44 min
May 21, 11:21 AM CDTSpecial Weather StatementOHXLewis, Perry, Wayne39 min
May 21, 11:43 AM CDTSpecial Weather StatementOHXCheatham, Dickson47 min
May 21, 11:55 AM CDTSpecial Weather StatementOHXHickman, Lewis, Perry50 min
May 21, 12:05 PM CDTSevere Thunderstorm WarningOHXHickman40 min
May 21, 12:26 PM CDTSpecial Weather StatementOHXRutherford49 min
May 21, 12:31 PM CDTSevere Thunderstorm WarningOHXMaury, Williamson44 min
May 21, 12:44 PM CDTSpecial Weather StatementOHXDavidson, Rutherford, Sumner, Wilson46 min
May 21, 12:50 PM CDTSevere Thunderstorm WarningOHXCannon, Rutherford, Wilson40 min
May 21, 12:51 PM CDTSevere Thunderstorm WarningOHXTrousdale, Wilson24 min
May 21, 12:58 PM CDTSpecial Weather StatementOHXCannon, Macon, Rutherford, Smith, Trousdale, Wilson47 min
May 21, 1:02 PM CDTSevere Thunderstorm WarningOHXDavidson, Rutherford, Wilson43 min
May 21, 1:15 PM CDTSevere Thunderstorm WarningOHXSmith, Trousdale, Wilson45 min
May 21, 1:28 PM CDTSevere Thunderstorm WarningOHXBedford, Cannon, Coffee, Rutherford47 min
May 21, 1:45 PM CDTSpecial Weather StatementOHXGrundy, Van Buren, White45 min
May 21, 1:45 PM CDTSevere Thunderstorm WarningOHXCumberland, Putnam, White45 min
May 21, 1:58 PM CDTSevere Thunderstorm WarningOHXDeKalb, Jackson, Putnam, White32 min
May 21, 2:05 PM CDTSpecial Weather StatementOHXCannon, Coffee, Warren25 min
May 21, 2:29 PM CDTSpecial Weather StatementOHXCumberland, Fentress, Van Buren46 min
May 21, 2:55 PM CDTSevere Thunderstorm WarningOHXFentress, Overton, Pickett35 min
May 21, 3:00 PM CDTSevere Thunderstorm WarningOHXCumberland, Fentress, Overton, Pickett45 min
May 21, 3:04 PM CDTFlash Flood WarningOHXCumberland, Van Buren, White3 hr
May 21, 3:08 PM CDTSpecial Weather StatementOHXGrundy22 min
May 21, 3:13 PM CDTSevere Thunderstorm WarningOHXCumberland47 min
May 21, 6:38 PM CDTSpecial Weather StatementOHXBenton, Houston, Humphreys, Stewart37 min
May 21, 6:55 PM CDTSpecial Weather StatementOHXBenton, Houston, Humphreys, Stewart20 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.